Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 9, NWS Wichita, KS

September 7, 2018Wilson County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 7, 2018, 3:45 PM CDT for Wilson County, Kansas. It took effect at Sep 7, 2018, 4:39 PM CDT. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 3:45 PM CDT (20:45 UTC)
In effect from
Sep 7, 2018, 4:39 PM CDT
Expired
Sep 8, 2018, 8:45 AM CDT
In force
16 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Wilson County, KS

The radar

The Wichita radar (KICT), 141 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fall River (KS) at Fredonia (FRNK1). The gauge peaked at 22.45 ft at Sep 7, 2018, 11:00 PM CDT.

actionminormoderate102009/0709/0809/09
Action stage
15 ft
Minor stage
17 ft
Moderate stage
27 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

881 
WGUS43 KICT 072045
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
345 PM CDT Fri Sep 7 2018

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Fall River At Fredonia affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-081045-
/O.NEW.KICT.FL.W.0009.180907T2139Z-180908T2253Z/
/FRNK1.1.ER.180907T2139Z.180908T0600Z.180908T1053Z.NO/
345 PM CDT Fri Sep 7 2018

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Fall River At Fredonia.
* From this afternoon until Saturday afternoon.
* At  3:31 PM Friday the stage was 14.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 26.2 feet by early Saturday morning. The 
  river will fall below flood stage by early Saturday morning.
* Impact...At 27.0 feet...Flood waters begin to encroach on 
  residential homes and floods half of yards along the south bank of 
  river located 1 mile south of Fredonia off of Highway 96. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Fredonia        17.0  14.6  Fri 04 PM   14.9    4.9    4.4
    
&&
     
LAT...LON 3764 9598 3750 9573 3738 9565 3739 9576
      3759 9604                       

$$

JAS
3 follow-up statements
274 
WGUS83 KICT 072342
FLSICT
Flood Statement
National Weather Service Wichita KS
642 PM CDT Fri Sep 7 2018

...The flood warning continues for the following river in Kansas...
 
  Fall River At Fredonia affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-081341-
/O.EXT.KICT.FL.W.0009.000000T0000Z-180908T2151Z/
/FRNK1.1.ER.180907T2121Z.180908T0600Z.180908T0951Z.NO/
642 PM CDT Fri Sep 7 2018

The Flood Warning continues for
  The Fall River At Fredonia.
* Until Saturday afternoon.
* At  6:31 PM Friday the stage was 19.8 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 24.7 feet by 
  early Saturday morning. The river will fall below flood stage early
  Saturday morning.
* Impact...At 27.0 feet...Flood waters begin to encroach on 
  residential homes and floods half of yards along the south bank of 
  river located 1 mile south of Fredonia off of Highway 96. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Fredonia        17.0  19.8  Fri 07 PM   12.7    4.8    4.4
    
&&
     
LAT...LON 3764 9598 3750 9573 3738 9565 3739 9576
      3759 9604                       

$$
444 
WGUS83 KICT 080110
FLSICT
Flood Statement
National Weather Service Wichita KS
810 PM CDT Fri Sep 7 2018

...The flood warning continues for the following river in Kansas...
 
  Fall River At Fredonia affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-081509-
/O.EXT.KICT.FL.W.0009.000000T0000Z-180908T2140Z/
/FRNK1.1.ER.180907T2121Z.180908T0600Z.180908T0940Z.NO/
810 PM CDT Fri Sep 7 2018

The Flood Warning continues for
  The Fall River At Fredonia.
* Until Saturday afternoon.
* At  8:00 PM Friday the stage was 21.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 23.8 feet by 
  early Saturday morning. The river will fall below flood stage early
  Saturday morning.

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sat   Sun   Mon   
  Fredonia           17.0  21.2  Fri 08 PM    7.2   4.6   4.4
    
&&
    
LAT...LON 3764 9598 3750 9573 3738 9565 3739 9576
      3759 9604                       

$$
114 
WGUS83 KICT 081345
FLSICT
Flood Statement
National Weather Service Wichita KS
845 AM CDT Sat Sep 8 2018

...The flood warning is cancelled for the following river in 
Kansas...
 
  Fall River At Fredonia affecting Wilson County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-081415-
/O.CAN.KICT.FL.W.0009.000000T0000Z-180908T2140Z/
/FRNK1.1.ER.180907T2121Z.180908T0417Z.180908T1146Z.NO/
845 AM CDT Sat Sep 8 2018

The Flood Warning is cancelled for
  The Fall River At Fredonia.
* At 8:17 AM Saturday the stage was 14.7 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage at 6:46 AM Saturday.
* Forecast...The river will continue to fall to 6.5 feet by Sunday 
  morning.


&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Fredonia        17.0  14.7  Sat 8 AM     6.5    5.0    4.6
    
&&
     
LAT...LON 3764 9598 3750 9573 3738 9565 3739 9576
      3759 9604                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 7, 2:48 PM CDT, 57 minutes earlier.

Area forecast discussion, Sep 7, 2:48 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
248 PM CDT Fri Sep 7 2018

.SHORT TERM...(This evening through Monday night)
Issued at 245 PM CDT Fri Sep 7 2018

Large band of moderate showers continues over portions of SE KS and
the Flint HIlls this afternoon.  This area is caught in a little bit
of a "squeeze play" between remnants of TS Gordon over Ark and a
weak shortwave currently moving into NW KS.  This has led to a nice
convergence/baroclinic zone setting up over SE KS between the two
systems with a nearly steady band of efficient rains. As the late
afternoon/evening progresses hi-rez model solutions suggest that the
convergence zone (showers in SE KS) will gradually shift slowly to
the E-SE into SW MO by the evening hours, as the shortwave in NW KS
swings east into central KS. Until this occurs, think portions of
eastern KS could see some lingering areas of convergence and
showers.  So will keep the highest pops in this area.  Will also
keep a low pop across most of the rest of the forecast tonight, as
wraparound moisture transport from MO and weak lift associated with
the shortwave may lead to some light showers further to the west of
the main band.

Expect to see a gradual decrease in the rainfall chances for Sat as
the KS shortwave finally begins to sweep the higher precipitable
water (tropical air) and Gordon remnants further to the east by mid
day Sat. Even as the showers shift east of the area, lingering low
level moisture will probably lead to cloud cover staying around for
most locations until Sat afternoon, with a gradual clearing from
central KS to SE KS by the evening hours.  The cloud cover will lead
to a small diurnal temp swing on Sat with highs only in the lower
70s.

Expect the region to dry out for the end of the weekend into the
beginning of next week, as a weak upper ridge moves across the
plains with a ridge of high pressure over most of the area.  This
will lead to max temps slightly below normal with weak northerly
flow. Given the high soil moisture and lingering higher surface
dewpoints, think max temps will struggle to make the mid to upper
70s.

Could see some upslope cloudiness and possibly some fog over
central KS for early on Sunday morning.

Ketcham

.LONG TERM...(Tuesday through Friday)
Issued at 245 PM CDT Fri Sep 7 2018

Dry weather is anticipated the middle of the week with zonal flow
and southerly winds returning to the region.  Medium range models
show a lee side trough developing in wrn KS with a gradually
tightening of the pressure gradient as we move into the middle of
the week. This will lead to some breezy conditions across central
KS by Wed and Thu.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1244 PM CDT Fri Sep 7 2018

This is definitely a challenging aviation forecast with vicinity
showers and low ceilings for much of the forecast period. Another
batch of showers could develop this afternoon further to the
west. Chanute (KCNU) has the best chances for showers throughout
this period given the northward progression of the remnants from
Gordon. Ceilings are the concern for all sites with many staying
in IFR conditions for the entire forecast. It is possible that
LIFR could be reached and suggestions were indicated in the TAFs
to account for it. After fog development last night into this
morning, it is possible there could be some again tonight for
KRSL, KGBD and KHUT. This was left in from the previous forecast
with a reduction only to 4SM. Changes to this forecast are
guaranteed and will be dependent on the conditions as well as
trends.

Juanita

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  72  58  76 /  40  20  10   0
Hutchinson      63  70  57  76 /  40  20  10   0
Newton          63  69  56  75 /  40  30  10   0
ElDorado        64  70  56  74 /  40  30  10   0
Winfield-KWLD   66  72  58  75 /  30  20  10   0
Russell         61  71  55  76 /  40  30  10   0
Great Bend      62  71  56  76 /  50  30  10   0
Salina          62  70  56  76 /  40  40  10   0
McPherson       62  68  56  76 /  40  30  10   0
Coffeyville     67  72  60  75 /  80  30  10   0
Chanute         65  70  59  74 /  70  30  10   0
Iola            65  69  58  74 /  60  30  10   0
Parsons-KPPF    66  71  60  75 /  80  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...VJP
Hazardous weather outlook, Sep 7, 3:27 PM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
327 PM CDT Fri Sep 7 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
327 PM CDT Fri Sep 7 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Flooding is possible early this evening as a result of scattered
showers with heavy rain. Flooding is most likely where showers
linger in areas that recently received heavy rain. Currently there
are Flood Warnings for Woodson, Wilson, Allen and Neosho counties.
Please check them for more information.

Flooding continues on the Cow Creek. Check the latest flood
statement for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Flooding is expected to continue along the Cow Creek across Rice
and Reno counties through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight, but reports of
flooded roadways would be greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Ketcham

In the hours before

Local storm report, Sep 7, 1:03 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
103 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HEAVY RAIN       1 W NEW ALBANY          37.57N 95.95W
09/07/2018  E5.00 INCH       WILSON             KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES OVER 5 INCHES IN HIS GAUGE
            SINCE ROUGHLY 10 THIS MORNING ON THE WILSON AND ELK
            COUNTY LINE.

&&

VJP
Local storm report, Sep 7, 1:55 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
155 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            LEON                    37.69N 96.78W
09/07/2018                   BUTLER             KS   LAW ENFORCEMENT

            DELAYED REPORT FROM LAW ENFORCEMENT THAT SOUTHEAST
            BLUESTEM AND 90TH STREETS HAD WATER OVER THE ROADWAYS.
            TIME IS ESTIMATED FROM RADAR.

&&

VJP
Local storm report, Sep 7, 2:15 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLOOD            IOLA                    37.93N 95.40W
09/07/2018                   Allen              KS   EMERGENCY MNGR

            FLOODING OF LOW-LYING AREAS THAT ARE NORMALLY PRONE TO
            MINOR FLOODING.

&&

EPS
Local storm report, Sep 7, 2:59 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     FLOOD            FREDONIA                37.53N 95.82W
09/07/2018                   WILSON             KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS FLOODING IN LOW LYING AREAS
            ACROSS THE COUNTY. MINOR FLOODING IS OCCURRING IN
            FREDONIA AND NEODESHA.

&&

VJP
Local storm report, Sep 7, 3:05 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HEAVY RAIN       3 S BENEDICT            37.58N 95.74W
09/07/2018  M4.00 INCH       WILSON             KS   EMERGENCY MNGR

&&

VJP
Local storm report, Sep 7, 3:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     FLOOD            FREDONIA                37.53N 95.82W
09/07/2018                   WILSON             KS   LAW ENFORCEMENT

            SEVERAL ROADS BARRICADED ACROSS THE COUNTY.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:59 AM CDTAreal Flood WarningICTButler4 hr
Sep 7, 10:16 AM CDTAreal Flood WarningICTWoodson4 hr
Sep 7, 1:07 PM CDTFlash Flood WarningICTWilson3 hr
Sep 7, 1:37 PM CDTAreal Flood WarningICTAllen, Neosho4 hr
Sep 7, 2:10 PM CDTAreal Flood WarningICTWoodson22 hr
Sep 7, 3:49 PM CDTAreal Flood WarningICTWilson22 hr
Sep 7, 5:25 PM CDTAreal Flood WarningICTAllen, Neosho18 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.